Recent suspected drug overdoses in neighbouring communities has prompted Interior Health to issue an advisory.
“All substance use carries an inherent risk to a person. The risk is even greater with street drugs because you never know what they may contain. Often street drugs have been mixed with other substances and that can have serious consequences for the user,” said Jeff Walsh, Harm Reduction Coordinator with Interior Health.
It is uncertain at this time what drug caused several suspected overdoses in the communities of Oliver and Osoyoos in the last two weeks. Interior Health is working with the RCMP to investigate further.
This is unusual, and is concerning to Interior Health officials.
While not using drugs at all is the best way to avoid overdose and other health impacts, health-care providers recognize some people will continue to use drugs.
The following tips can help reduce the risk:
·Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
·Don’t take drugs when you are alone.
·Take a small sample of a drug before taking your usual dosage.
·Never experiment with higher doses.
·Keep an eye out for your friends – stay together and look out for each other.
·Recognize the signs of an OD. Headache, nausea, confusion, vomiting, shakes, fainting are serious. Get medical help ASAP.
·If someone thinks they may be having an overdose or is witnessing an overdose, call 9-1-1 immediately, do not delay.
More information about harm reduction and overdose prevention is available at http://towardtheheart.com.